Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 26, 2006

Daily Care, Insulin

Question from Sandston, Virginia, USA:

Eighteen months ago, my almost 17 year old daughter had an A1c of 18 and a blood sugar of 600 mg/dl [33.3 mmol/L]. She was hospitalized one night, learned about everything in 24 hours and sent home. Her last A1c, in June, was 9. She is on Lantus, 15 units every night; NPH, 20 units every morning, mixed with seven units of lispro (or more based on a sliding scale); and five to seven units of lispro at dinner. She checks her blood sugars three times a day. She gained 40 pounds in about three months (she needed to gain about 15). She eats very few carbohydrates, cheers and dances. She either seems to be really high, with an average around 180 mg/dl [10.0 mmol/L] or has lows, 35 to 40 mg/dl [1.9 to 2.2 mmol/L] two or three times a week. I feel like we have never had good control. She is not interested in a pump at all. Is this too much insulin or just not the right plan for her? I feel like we are on roller coaster ride. Thank you so much for any advice.

Answer:

I would recommend you drop the NPH all together and use just lispro and Lantus. That means more shots, but the unpredictable nature of NPH and the lows it is causing argue for the change. It is the most like a pump. You should then visit the dietitian and start to carbohydrate count and give insulin based on that. To start, see our web page on Carbohydrate Counting. You might also want to take a look at our Care Suggestions. Likewise, you would correct each blood sugar test with extra lispro as your doctor prescribes.

LD

[Editor’s comment: You might also want to read some of our previous questions about insulin and splitting the Lantus dose, if you are finding that the nighttime Lantus is wearing off well before 24 hours. Make sure you discuss any changes in your daughter’s insulin regimen with her diabetes team, which should also be able to help teach you about carbohydrate counting.

BH]